MAUDE Adverse Event Report: ANGIODYNAMICS, INC VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

ANGIODYNAMICS, INC VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number MP-P5SAT
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/22/2025
Type of Reportable Event Malfunction
Event or Problem Description
Angiodynamics received a medsun report that reported an issue with a vortex mp 5fr sil w/tray.The following was reported: "a patient presented for a mediport removal procedure due to completion of chemotherapy treatment.The patient was brought to the operating room and after induction of general anesthesia, patient was prepped and draped in the usual sterile fashion using chloraprep with the head turned to the left.Local anesthetic was injected around the previous scar.An incision was made through the previous scar.Dissection was carried down to the port and there was a capsule around the port site that was opened and removed from the port.The port and the connected catheter were extricated and dissected as distal as possible.There was still significant tension on the catheter.The catheter was also noted to be brittle.To further dissect out the catheter, a counter-incision was made at the cervical scar where the catheter could be palpated.Dissection was carried down to the right internal jugular vein and self-retaining retractors placed.The catheter fractured proximal to a hemostat.Further blunt dissection was carefully carried down and calcifications were peeled off the remaining catheter.Fluoroscopy was used to assess about 5.3cm of the catheter remained intra-vascularly.When the physician attempted to dissect out additional catheter, another 1cm of the catheter fractured off with no visible extra-vascular catheter visible.Fluoroscopy was performed, confirming that the catheter was still adhered to the ij [internal jugular] insertion site, likely with intimal attachment.The doctor consulted with the patient's mother as to whether she would want them to pursue an attempt at catheter extraction.Ir [interventional radiology] was then consulted to assist with catheter fragment extraction.Both incisions were checked for hemostasis and closed in layers.The skin was then dressed with mastisol and steristrips.The patient was then transferred over to ir for their part of the procedure.The patient was then placed supine on the fluoroscopy table, and the patient's right neck was prepped and draped in usual sterile fashion.Access was gained using micropuncture technique and real-time ultrasound.Exchange is made for an 035 wire, and a sheath was placed.A snare was used to attempt to secure the catheter within the right atrium/right ventricle.The catheter fragment, however, traveled to the left pulmonary outflow tract.As such, the left groin was prepped and draped in usual sterile fashion.Access was gained through the pre-existing sheath, and exchange is made for a long 6 french sheath.This was directed through the right atrium and right ventricle and into the pulmonary arterial outflow tract.A pulmonary arteriogram was performed.After lengthy attempts, the catheter fragment was snared from the pulmonary outflow tract, and withdrawn out of the left groin, femoral vein access site.The catheter was inspected, isn't seen to be only partially withdrawn.Fluoroscopy demonstrated a residual catheter fragment in the left common femoral vein/left external iliac vein.As such, using the right jugular access, a wire was directed down the ivc and out the left common iliac artery.The snare was advanced dislocation, and used to secure the remaining catheter fragment, which was withdrawn from the right jugular access site.The catheter remnant was inspected and identified to be intact.Final fluoroscopic images demonstrated no catheter fragment anywhere within the patient's body.Both right jugular and left femoral venous access sheaths were removed, and hemostasis was achieved using light pressure.".
 
Additional Manufacturer Narrative
The device has not yet been returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
Supplemental report #2 is being sent due to inadvertently not supplying the necessary information in section d9.Reference (b)(4).
 
Additional Manufacturer Narrative
The customer's reported complaint description of catheter tubing fractured and detached during a port removal procedure (due to end of treatment) was confirmed based on evaluation of the returned port/catheter tubing.The surface of the catheter tubing was rough, potentially due to fibrin sheath formation, which would have made the catheter tubing difficult to remove from the vasculature.The difficulty to remove catheter tubing and handling damage during removal are potential contributing factors to the catheter tubing fracture and detachment.A definitive root cause could not be determined.A device history record (dhr) review of the packaging/catheter lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Catheter fracture and fibrin sheath formation is cautioned against in the port directions for use (dfu) as potential complication of port system use.Labeling review: the directions for use (dfu) that is supplied with this device, contains the following statements: catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.After implantation and during system use each access to the vortex® mp port system should be performed using aseptic technique.· use only non-coring needles with the vortex® mp port system.The noncoring needle design helps maintain the self-sealing septum.Under qualified procedures the vortex® mp port system allows up to 2,000 punctures with an angiodynamics® 22 gauge noncoring needle, when tested at 10 psi.This pressure exceeds the typical levels experienced in clinical practice.· do not use a syringe smaller than 10 ml.Smaller syringes may create an over-pressurized condition in the system.Warning: for chest placement, avoid medial catheter placement instructions for implantation of the vortex® mp port into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route to the subclavian vein.Note: a port placed too deeply may be difficult to palpate and access.Potential complications use of the system involves potential risks associated with any implanted device or indwelling catheter.They include but are not limited to: - infection - occlusion - drug extravasation (leakage) - catheter pinch-off - fibrin sheath - thromboembolism a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference (b)(4).

Brand Name
VORTEX
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key23284788
Report Number1317056-2025-00282
Device Sequence Number8809226
Product Code LJT
UDI-Device IdentifierH787MPP5SAT0
UDI-PublicH787MPP5SAT0
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K033473
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Model NumberMP-P5SAT
Device Lot Number5751582
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2025
Supplement Date Received by Manufacturer02/20/2026
02/20/2026
Initial Report FDA Received Date10/15/2025
Supplement Report FDA Received Date02/23/2026
02/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/06/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age3 YR
Patient SexFemale